Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 51, NWS Green Bay, WI

July 21, 2002Vilas County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 21, 2002, 3:34 AM CDT for Vilas County, Wisconsin. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2002, 3:34 AM CDT (08:34 UTC)
Expired
Jul 21, 2002, 4:15 AM CDT
In force
41 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Vilas County, WI

The radar

The Marquette radar (KMQT), 157 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2002-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1072 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2002-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1072 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

748 
WUUS53 KGRB 210834
SVRGRB
WIC125-210915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
334 AM CDT SUN JUL 21 2002

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VILAS COUNTY IN WISCONSIN

* UNTIL 415 AM CDT

* AT 334 AM CDT...WEATHER SPOTTERS REPORTED A LINE OF SEVERE
  THUNDERSTORMS WITH 60 MPH WINDS. THE LINE WAS LOCATED FROM 19 MILES
  NORTHEAST OF LAC DU FLAMBEAU TO 15 MILES WEST OF LAC DU FLAMBEAU.
  THE LINE WAS MOVING EAST AT 60 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THE STORMS INCLUDE...
  LAC DU FLAMBEAU BY 335 AM CDT.
  LAND O LAKES BY 345 AM CDT.
  SAYNER BY 350 AM CDT.
  STAR LAKE BY 350 AM CDT.

THESE STORMS COULD DAMAGE WEAK STRUCTURES AND TREES. IF YOU ARE IN 
THE PATH OF THESE STORMS...TAKE COVER IN A STURDY BUILDING UNTIL THE 
STORMS HAVE PASSED.

THESE STORMS WILL ALSO PRODUCE TORRENTIAL RAIN...WHICH MAY FLOOD LOW
LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR
VEHICLE ON A FLOODED ROADWAY.

LAT...LON 4624 8957 4590 9034 4591 8908 4624 8896

KURIMSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:45 PM CDT, 11 hours 49 minutes earlier.

Area forecast discussion, Jul 20, 3:45 PM CDT, 11 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
345 PM CDT SAT JUL 20 2002

THE MOVEMENT OF THE WARM FRONT NOW OVER NORTHERN IOWA AND ILLINOIS WILL
BE THE TRICK TO BOTH THE TEMPERATURE AND PRECIPITATION FORECAST THE NEXT
DAY OR TWO. CONVECTION NOW OVER SOUTHWEST WISCONSIN AND CLOUDS OVER THE
REST OF THE STATE HAVE HELD UP IT/S NORTHWARD MOVEMENT. IT WILL LIKELY
BE THE FOCUS OF ADDITIONAL THUNDERSTORMS LATER TONIGHT...WHICH WILL ALSO
HINDER IT FROM MOVING NORTH. 18UTC ETA KEEPS IT SOUTH OF MOST OF THE
FORECAST AREA TOMORROW...WHICH WOULD BE THE DIFFERENCE BETWEEN 85 AND 95
DEGREES FOR HIGH TEMPERATURES. THINK IT WILL GET AT LEAST AS FAR NORTH
AS A GREEN BAY TO WAUSAU LINE SO WILL KEEP TEMPERATURES OF 90F AND
MENTION HEAT INDICES OF 95 TO 100 FOR SUNDAY AFTERNOON. SHOULD BE
THUNDERSTORMS ALONG THE APPROACHING WEAK COLD FRONT SUNDAY AFTERNOON AND
NIGHT WITH MODELS DIFFERENT AS FAR AS HOW FAST AND FAR SOUTH THE FRONT
GETS. AVN LOOKS TOO STRONG WITH SURFACE LOW MONDAY.

.GRB...NONE.

RDM
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jul 20, 12:00 PM CDT, 15 hours 34 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-202030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT SAT JUL 20 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST WISCONSIN.

SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT OVER NORTHEAST AND NORTH
CENTRAL WISCONSIN.

A WEAKENING AREA OF THUNDERSTORMS MAY REACH THE WISCONSIN RAPIDS...
WAUSAU...RHINELANDER AND EAGLE RIVER AREAS LATE THIS AFTERNOON OR EARLY
EVENING. THEN A WARM FRONT WILL APPROACH FROM THE SOUTHWEST AND BRING A
CHANCE OF SHOWERS AND THUNDERSTORMS TO THE ENTIRE AREA OVERNIGHT. SOME
OF THESE STORMS COULD PRODUCE STRONG WINDS...HAIL AND ISOLATED
TORNADOES. HEAVY RAIN IS LIKELY WITH ALL OF THE STORMS.

SUNDAY WILL BECOME HOT AND HUMID...WITH HEAT INDICES OVER 100 DEGREES
POSSIBLE. A COLD FRONT WILL MOVE ACROSS THE AREA LATE IN THE DAY AND
BRING ANOTHER CHANCE OF THUNDERSTORMS. SOME COULD BE SEVERE.

SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT AND SUNDAY.

ADDITIONAL INFORMATION CAN BE FOUND IN THE SHORT TERM FORECASTS WHEN
THUNDERSTORMS ARE OCCURRING.

RDM
WWW.CRH.NOAA.GOV/GRB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 4:46 AM CDTSevere Thunderstorm WarningGRBOneida59 min
Jul 21, 3:27 PM CDTSevere Thunderstorm WarningGRBOneida, Vilas78 min
Jul 21, 4:30 PM CDTSevere Thunderstorm WarningGRBFlorence, Forest75 min
Jul 21, 4:45 PM CDTSevere Thunderstorm WarningGRBOneida75 min
Jul 21, 5:46 PM CDTSevere Thunderstorm WarningGRBLincoln, Marathon74 min
Jul 21, 5:59 PM CDTSevere Thunderstorm WarningGRBLincoln, Marathon61 min
Jul 21, 6:04 PM CDTSevere Thunderstorm WarningGRBForest, Langlade56 min
Jul 21, 6:07 PM CDTSevere Thunderstorm WarningGRBLincoln, Marathon53 min
Jul 21, 6:40 PM CDTSevere Thunderstorm WarningGRBMarathon, Portage, Wood65 min
Jul 21, 6:47 PM CDTSevere Thunderstorm WarningGRBLanglade, Menominee, Oconto, Shawano73 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.